Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Scary side effects or Seroconversion??? Very Scared
Sep 27, 2006

I have told this story numerous times, but I will make this short. I has sex w/ a guy, he pulled out & ejaculated. He said his status was negative, but since I didn't knnow him all that... well, I didn't take his word for it, & knowing his lifestyle (having sex w/ a lot of women) I decided to go on PEP. My doctor prescribed Combivir for 4 weeks. On the 26th day of treatment I had sex w/ the same guy, this time... the condom broke & he came inside me. My doctor prescribed me another 28 days of Combivir w/ SUstiva also. 2 weeks after being on both Sustiva & Combivir my cycle came on. This was strange b/c my cycle wasn't due until another week. I also got diarrhea. On day 16, I ran a fever on & off from normal 97.8 to 101. On day 18, I past out & was rushed to the hospital. They said I was dehydrated. They also did a urinalysis. My urine was blood shot red. They said I had a urnary track infection & that I was also pregnant & the bleeding I had was probably breakthrough bleeding. I went home w/ the medicine they gave me. Between this time I went to another hospital, they said I was not pregnant, but I did have the UTI. So basically I had been prescribed Bactrim, Cipro, & diphenoxylate atropine sulfate between the two hospitals. I had stop taking Sustiva on day 22, because it seemed to make me feel more feverish & I felt like I coudn't eat. So I continued the Combivir w/ the Cipro & diphenoxylate atropine sulfate. On day 24 I developed a very itchy..., extremely... itchy rash on my arms & the back of my neck. On the last day of my PEP treatment I was rushed back to the hospital, the same hospital I had been at the first time. I had a fluctuating fever, normal & then not normal. My urine was still red, I had a throbbing painful headache, & I had basically no energy. They said from my last visit my red blood cell ount had ddropped fom a 12 to a 5, & I required a blood transfusion. They also said my urinary track was still there, & it may have been due to me switching medicines. & the rash was probably due to me having an allergic reaction to sulfur, or possibly the antiviral drugs. After the blood tranfusion, the headache went away, I got my appetite back a day after, & I could walk without feeling real tired & drained. I stayed in the hospital for 7 days. They concluded that the antivirals destroyed my red blood cells because they are powerful medications. They gave me another antibiotic for my UTI during my stay, & a steriod shot for the rash. The rash went away, & my urine returned back to normal after my 4th day in the hospital. & my fever went away also. My diarrhea went away after I started eating more & more. They also confirmed that I was no longer pregnant & it was a possibilty I had a misscarriage since I have the positive antinuclear antibody (I do not have Lupus). They did a rapid hiv test & an Elisa test , this is at week 5, & both were negative. My red blood cell count has remained stable. But where the rash was is dry skin & it has been 3 weeks since the outbreak of the rash, it's no longer itchy, & again it has went away , but now it's just dry skin on my arms that is flaky like. I know I still need to be tested at 3 months. I had no other cold symptoms & no swollen lymphnodes. But I'm still very scared & nervous at this point & loosing sleep every night. I'm trying to stay positive & believe that the guy is negative & he told me the truth. But the timing of my sickness & everything is too much of a coincidence (seroconversion time). My question is could my experience be a side effect of medications or could I have been seroconverting?

Response from Dr. Henry

Symptoms most likely from your various medications and not related to seroconversion. Agree with recommendation to follow-up at 3 months. KH



Previous
HIV + and Laser Eye surgery
Next
ACCUMULATED BODY FAT

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement